Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 91, NWS Mobile, AL

April 27, 2023George County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 27, 2023, 6:10 AM CDT for George County, Stone County, Mississippi. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2023, 6:10 AM CDT (11:10 UTC)
Expired
Apr 27, 2023, 7:00 AM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties George County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 41 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 6:12 AM CDTHAIL 11 W Basin, MSCALL SHOP RITE GROCERY ON RIVER RD IN LUCEDALE, MS AND STORE EMPLOYEE REPORTS HAIL UP TO QUARTER SIZE FALLING.
Apr 27, 6:37 AM CDTHAIL 1.754 Ese Movella, MSCALLED CIRCLE E FARMS AND OWNER REPORTS LOTS OF GOLF BALL HAIL FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 5:43 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS54 KMOB 271110
SVRMOB
MSC039-131-271200-
/O.NEW.KMOB.SV.W.0091.230427T1110Z-230427T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
610 AM CDT Thu Apr 27 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  George County in southeastern Mississippi...
  East central Stone County in southeastern Mississippi...

* Until 700 AM CDT.

* At 610 AM CDT, a severe thunderstorm was located 14 miles east of
  Perkinston, or 15 miles southeast of Wiggins, moving east at 20
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3097 8843 3074 8841 3073 8892 3083 8893
TIME...MOT...LOC 1110Z 264DEG 18KT 3077 8890 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
2 follow-up statements
571 
WWUS54 KMOB 271121
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
621 AM CDT Thu Apr 27 2023

MSC131-271130-
/O.CAN.KMOB.SV.W.0091.000000T0000Z-230427T1200Z/
Stone MS-
621 AM CDT Thu Apr 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STONE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama...and southeastern Mississippi.

LAT...LON 3097 8843 3074 8841 3073 8876 3074 8888
      3084 8888
TIME...MOT...LOC 1120Z 264DEG 18KT 3078 8884 

$$

MSC039-271200-
/O.CON.KMOB.SV.W.0091.000000T0000Z-230427T1200Z/
George MS-
621 AM CDT Thu Apr 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR GEORGE COUNTY...

At 620 AM CDT, a severe thunderstorm was located 17 miles southwest
of Lucedale, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
George County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3097 8843 3074 8841 3073 8876 3074 8888
      3084 8888
TIME...MOT...LOC 1120Z 264DEG 18KT 3078 8884 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
615 
WWUS54 KMOB 271141
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
641 AM CDT Thu Apr 27 2023

MSC039-271200-
/O.CON.KMOB.SV.W.0091.000000T0000Z-230427T1200Z/
George MS-
641 AM CDT Thu Apr 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR EASTERN GEORGE COUNTY...

At 641 AM CDT, a severe thunderstorm was located 8 miles south of
Lucedale, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern George County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3097 8843 3074 8841 3074 8863 3090 8867
TIME...MOT...LOC 1141Z 264DEG 27KT 3081 8854 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 5:15 AM CDT, 55 minutes earlier.

Area forecast discussion, Apr 27, 5:15 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
515 AM CDT Thu Apr 27 2023

...New NEAR TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Friday)
Issued at 515 AM CDT Thu Apr 27 2023

An active weather day is expected today with the potential of
severe weather and localized flooding across the area. An upper
closed low pressure centered over Oklahoma will lift northeastward
and weaken before reaching the lower Great Lakes region by late
Friday afternoon. A surface low pressure area in the vicinity of a
Meso- scale Convective System (MCS) currently situated over the
lower Mississippi River region will initially advance eastward
this morning before taking a more northeasterly trajectory through
the remainder of the near term.

Deep layer forcing will first enter into our southeast
Mississippi counties between 7-10am, and spread eastward through
mid afternoon hours before exiting the forecast area late this
afternoon. There still remains some uncertainly as to how far the
surface low will advance eastward before turning more
northeastward, thus having an influence on how far a marine
boundary along the coast will advance inland, which will serve as
a focus for thunderstorm development. Area radars are already
detecting a couple of strong supercells in advance of the MCS,
which is very concerning.

Models are showing that the deep layer shear continues to trend
upwards, and is now in the 45-60 kt range for today. Highest
MLCAPES for today haven't changed much, and remain in the
1000-2000 J/kg range. However, these higher-end values are now
further north, generally along and south Highway 84. Instability
will be generally less than 1000 J/kg north of Highway 84.
Instability and shear will be present in the mid levels with mid
level lapse rates near 7 C/km. This favors robust updrafts and the
potential for developing significant cold pools that could
enhance the damaging wind threat (potentially resulting as a
longer lasting squall line.) Given the favorable shear in the -10
to -30C layer, we will also have to watch for the potential of
large hail.

The tornado potential remains uncertain as this primarily looks
to be a damaging wind and hail threat event, but could certainly
occur where dynamics are enhanced in the vicinity of a
strengthening 925- 850mb jet. In fact, the 06z NAM12 now has a
925mb 50 kt jet hugging the coast during maximum heating, so the
highest tornado threat should be along and south of I-10.

We will continue to monitor for the threat of flash flooding,
especially across our coastal counties where we could see
widespread 1-3" of rain, with isolated areas of 4-6" possible.
This will fall in a rather short duration, which will enhance the
potential for areas of flash flooding.

As this complex moves east of our area by early evening, we will
likely see an overall break in significant precip given airmass
stabilization. However, we have to keep a mention of isolated to
scattered precip for the night given the cold front will still be
to our west and the possibility of weak perturbations moving
through the base of a broad trough. The threat of isolated to
scattered storms will persist generally along and east of I-65 on
Friday with chances gradually diminishing in the afternoon. /22

&&

.LONG TERM...
(Friday Night through Wednesday)
Issued at 515 AM CDT Thu Apr 27 2023

Another storm system is expected to roll through the region this
weekend, bringing our next chance for strong to severe storms and
heavy rain.

Both the GFS and ECMWF show a stout upper level shortwave trough
dipping into Texas on Saturday. This feature is expected to
progress over the region Saturday night and through the day on
Sunday. Timing and slight trajectory differences are still present
between model solutions. This will continue to be monitored with
future model runs and trends. At the surface, a low pressure
system is expected to progress over southern Louisiana Friday
night into Saturday and continue to the northeast over the local
area Saturday night into Sunday. Overall, chances for showers and
storms return to the area by Saturday morning and persist through
early Sunday morning. Shower and storm activity is expected to
then decrease from west to east through the day on Sunday with dry
conditions returning by Sunday evening.

While uncertainty persists with regards to the exact timing of
this system, questions also remain with just how far inland the
aforementioned low will eventually track. This will be important
because the farther inland it tracks will determine how far inland
strong to severe storm chances will reach. Guidance now shows
this feature tracking a bit farther inland compared to this time
last night. Therefore, the areas of focus for the potential for
stronger storms and heavy rain are areas generally along and south
of I-65. These are the locations where the greatest instability
is shown by model guidance (1000-2000 J/kg), along with bulk shear
values around 40-50 knots. Although, interestingly, both the GFS
and ECMWF show the bulk of the better upper dynamics to our east.
This will continue to be something we will watch over the coming
days, especially in terms of severe potential. Additionally, any
storms will likely be efficient rainfall producers, as model PWATs
surge up to around 1.5-1.8 inches along and east of I-65 Saturday
afternoon into Saturday night. With antecedent conditions
expected to be fairly wet from the storm system earlier in the
forecast period (discussed above), at least minor flooding could
be a concern. A high risk of rip currents is also forecast from
through late weekend and into early next week.

Fortunately, once the aforementioned system moves east of our
local area on Sunday, surface high pressure will build into the
region and bring dry conditions from Monday through midweek. Highs
are forecast to begin in the upper 70s to lower 80s on Saturday,
decreasing to be in the mid to upper 70s on Sunday and Monday,
then warm back up into the upper 70s to lower 80s by Tuesday. Lows
are expected to drop into the upper 50s to lower 60s Saturday
night, but decrease to mainly be in the 50s for most areas Sunday
night through Tuesday night. /26

&&

.MARINE...
Issued at 515 AM CDT Thu Apr 27 2023

A light to moderate southeasterly flow will become more southerly
today, and then southwesterly tonight as a storm system sweeps
through the area. Some of the storms could be strong to severe
with gusty winds and frequent lightning. Onshore flow will then
increase to moderate to occasionally strong on Saturday, along
with building seas, as the next storm system sweeps through the
area. A light to moderate mainly northwesterly flow will follow on
Sunday and Monday. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  65  83  62  79  60  77  54 / 100  30  10  10  70  50  10   0
Pensacola   76  68  81  65  77  64  76  57 / 100  40  20  10  70  60  20   0
Destin      78  69  80  68  78  65  78  59 /  90  40  30  10  80  60  30   0
Evergreen   76  62  84  60  82  60  75  52 / 100  50  20   0  60  60  30   0
Waynesboro  78  62  81  56  79  56  74  50 /  90  40  10   0  50  50  10   0
Camden      76  61  81  56  81  58  74  49 /  90  40  10   0  50  60  30   0
Crestview   79  64  86  61  82  61  79  51 / 100  50  30  10  70  60  30   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from this evening through late Sunday
     night for ALZ265-266.

FL...High Rip Current Risk from this evening through late Sunday
     night for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:20 PM CDTSpecial Weather StatementMOBWayne40 min
Apr 27, 4:42 AM CDTSevere Thunderstorm WarningMOBPerry, Stone48 min
Apr 27, 5:28 AM CDTSevere Thunderstorm WarningMOBGeorge, Perry, Stone47 min
Apr 27, 6:01 AM CDTTornado WarningMOBGeorge, Stone17 min
Apr 27, 6:13 AM CDTSpecial Weather StatementMOBPerry47 min
Apr 27, 6:36 AM CDTSevere Thunderstorm WarningMOBGeorge39 min
Apr 27, 8:36 AM CDTSpecial Weather StatementMOBStone39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.